Clinical tips: weight loss in older people


older woman sits on bed

When it’s unintended, weight loss in older people may indicate a significant underlying problem, writes Ben Basger

Unintentional weight loss may occur in up to 15-20% of older adults (those over 65 years) and has been associated with increased morbidity and mortality. For example, it can significantly increase the rate of hip bone loss and risk of hip fracture.

In some populations, unintentional weight loss has been reported to occur in up to 50-60% of nursing home residents.

Weight loss may be the presenting problem or an incidental finding during a consultation for other reasons.

There appears to be no published guidelines on how to investigate and manage patients with unintentional weight loss, and responses range from doing nothing (if viewed as a normal part of ageing) to extensive blind investigation because of a fear that it represents underlying cancer.

Studies have shown that in up to one quarter of cases, no identifiable cause can be found, despite extensive investigation. It is not clear how far doctors should go to investigate older patients with unintentional weight loss in the absence of an obvious medical cause.

We know that age-related physiological changes occur in elderly people. These include a reduction in lean body mass, bone mass, basal metabolic rate, a reduced sense of taste and smell and altered gastric signals leading to early satiation.

However, studies of healthy older adults report this normal age-related weight loss to be minimal (around 0.1-0.2 kg a year). Which means that substantial weight loss should not be dismissed as natural age-related change and should be investigated.

Clinically important weight loss has been defined as a 5% or more reduction in body weight over 6-12 months. Significant mortality has been reported within 12 – 30 months of such loss, with those particularly at risk including frail elderly people and those elderly patients recently admitted to hospital.

What can cause unintentional weight loss? Cancer, non-malignant gastrointestinal disease and psychiatric problems (particularly dementia and depression) appear among the most common causes.

In fact, a mnemonic (the 9 D’s of weight loss in the elderly) has been framed consisting of Dementia, Depression, Disease (acute and chronic), Dysphagia, Dysgeusia, Diarrhoea, Drugs, Dentition and Dysfunction (that is, functional disability).

“Don’t know” has been added as a 10th D.

Medicines such as angiotensin converting enzyme inhibitors, calcium channel blockers, propranolol, spironolactone, iron, anti-parkinsonian drugs (levodopa, pergolide, selegiline), opiates, gold and allopurinol may alter taste or smell.

Antibiotics, digoxin, opiates, selective serotonin reuptake inhibitors, anticonvulsants, antipsychotics, amantadine, metformin and benzodiazepines may cause anorexia.

Dr Ben Basger PhD MSc BPharm DipHPharm FPS AACPA is a clinical pharmacist and educator at Wolper Jewish Hospital and The University of Sydney, NSW.

Previous Minimum work hours for pharmacy owners?
Next Trailblazing pharmacist recognised at annual awards

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.